Alert archive / Tennessee / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 151, NWS Morristown, TN

June 26, 1995McMinn County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 26, 1995, 3:12 PM EDT for McMinn County, Roane County, Tennessee. It was in force for 63 min.

The area

The counties it named.

The facts

Issued
Jun 26, 1995, 3:12 PM EDT (19:12 UTC)
Expired
Jun 26, 1995, 4:15 PM EDT
In force
63 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties McMinn County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1995-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1995-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1305 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 261914 RRA
SVRMRX
TNC107-145-262015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITY TN
312 PM EDT MON JUN 26 1995
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...MCMINN COUNTY...ROANE COUNTY
 
AT 312 PM EDT DOPPLER WEATHER RADAR SHOWED SEVERE THUNDERSTORMS OVER
SOUTHERN ROANE AND SOUTHERN MCMINN COUNTIES. THESE STORMS WERE MOVING
NORTHEAST AT 25 MILES AN HOUR.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTJRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:25 AM EDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jun 26, 9:25 AM EDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
925 AM EDT MON JUN 26 1995

UPR LOW IS LOCATED OVR MO THIS MRNG WITH COLD POOL ALF BEGINNING TO
MOVE INTO W/MID TN. BNA SOUNDING INDICATED THAT THE AMS IS ALREADY
MODERATELY UNSTABLE THIS MRNG. MODIFYING SOUNDING WITH TEMPS IN THE
MID 80S/DEWPOINTS IN THE MID AND UPR 60S DEPICTS A FAIRLY UNSTABLE
ATMOSPHERE FOR THIS AFTN WITH CAPES OF 2700 J/KG AND LIFTED INDICES
OF -6 TO -8. THUS AMS WILL BE PRIMED FOR TRW DEVELOPMENT. SOUNDING
ALSO DEPICTED AN INVERTED V CHARACTERISTICS WITH WINDS ALOFT GENERALLY
PARRALLEL...SO DAMAGING WINDS WILL DEFINITELY BE A CONCERN THIS AFTN/
EVENG. ALSO AS 500 MB 50 KNOT JET MOVES ACRS THE GLF COAST STATES...
WINDS ALF WILL STRENGTHEN AND PLACE FA UNDER FAVORED LEFT FRONT QUAD.

WBZ IS PROGGD TO BE NR 11,500 FT BY AFTN WHICH IS IN THE UPPER IN OF
THE SPECTRUM FOR LARGE HAIL...BUT GIVEN EXPECTED STRONG UPDRAFTS
BELIEVE HAIL WILL ALSO BE A CONCERN.

PW AND K INDICES ARE FAIRLY HIGH AS WELL...BUT STORM MOTION OF 15 TO
20 KNOTS SHOULD LIMIT PCPN AMOUNTS.

WILL CHG FCST WORDING TO SCT FOR THIS AFTN AND INCLUDE SOME POSSIBLY
SVR AS WELL. TEMP LOOKS GUD.

DH

In the hours before

Special weather statement, Jun 26, 10:11 AM EDT, 5 hours 1 minute before
TNZ012>018-034>047-066>074-083>087-099>102-262215-

SPECIAL WEATHER STATEMENT...THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1011 AM EDT MON JUN 26 1995

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EAST
   TENNESSEE AND THE CUMBERLAND PLATEAU THIS AFTERNOON AND EVENING...

AN UPPER LEVEL STORM OVER MISSOURI WILL SLOWLY MOVE EASTWARD TODAY.  AN
UPPER LEVEL DISTURBANCE IS FORECAST TO ROTATE AROUND THIS SYSTEM ACROSS
THE REGION LATER TODAY WITH STRONG WINDS ALOFT FORECAST OVER EAST
TENNESSEE LATE THIS AFTERNOON AND EVENING.  AT THE SAME TIME...THE
ATMOSPHERE ACROSS THE VOLUNTEER STATE WILL BE MOIST AND VERY UNSTABLE.
THE INSTABILITY OF THE AIRMASS COMBINED WITH THE UPPER LEVEL DISTURBANCE
WILL ALLOW MORE THUNDERSTORMS TO DEVELOP OVER THE AREA TODAY THEN MOVE
NORTHEAST AT 15 TO 20 MILES AN HOUR.

DUE TO THE STRONG WINDS ALOFT...SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE AND PRODUCE DAMAGING WINDS AND POSSIBLY LARGE HAIL.  ALSO...
DUE TO THE ABUNDANT MOISTURE...LOCALLY HEAVY RAINS ARE AGAIN LIKELY
WITH THE AFTERNOON AND EVENING STORMS...WHICH MAY PRODUCE PONDING OF
LOW LYING AREAS AND STREET FLOODING.

RESIDENTS ACROSS EAST TENNESSEE SHOULD BE ON THE LOOKOUT FOR THESE STORMS
AND STAY TUNED FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH
Special weather statement, Jun 26, 10:26 AM EDT, 4 hours 46 minutes before
TNZ012>018-034>047-066>074-083>087-099>102-262215-

SPECIAL WEATHER STATEMENT...THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1011 AM EDT MON JUN 26 1995

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EAST
   TENNESSEE AND THE CUMBERLAND PLATEAU THIS AFTERNOON AND EVENING...

AN UPPER LEVEL STORM OVER MISSOURI WILL SLOWLY MOVE EASTWARD TODAY.  AN
UPPER LEVEL DISTURBANCE IS FORECAST TO ROTATE AROUND THIS SYSTEM ACROSS
THE REGION LATER TODAY WITH STRONG WINDS ALOFT FORECAST OVER EAST
TENNESSEE LATE THIS AFTERNOON AND EVENING.  AT THE SAME TIME...THE
ATMOSPHERE ACROSS THE VOLUNTEER STATE WILL BE MOIST AND VERY UNSTABLE.
THE INSTABILITY OF THE AIRMASS COMBINED WITH THE UPPER LEVEL DISTURBANCE
WILL ALLOW MORE THUNDERSTORMS TO DEVELOP OVER THE AREA TODAY THEN MOVE
NORTHEAST AT 15 TO 20 MILES AN HOUR.

DUE TO THE STRONG WINDS ALOFT...SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE AND PRODUCE DAMAGING WINDS AND POSSIBLY LARGE HAIL.  ALSO...
DUE TO THE ABUNDANT MOISTURE...LOCALLY HEAVY RAINS ARE AGAIN LIKELY
WITH THE AFTERNOON AND EVENING STORMS...WHICH MAY PRODUCE PONDING OF
LOW LYING AREAS AND STREET FLOODING.

RESIDENTS ACROSS EAST TENNESSEE SHOULD BE ON THE LOOKOUT FOR THESE STORMS
AND STAY TUNED FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:36 PM EDTSevere Thunderstorm WarningMRXHamilton69 min
Jun 26, 2:46 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea59 min
Jun 26, 2:55 PM EDTSevere Thunderstorm WarningMRXBradley65 min
Jun 26, 3:47 PM EDTSevere Thunderstorm WarningMRXPolk58 min
Jun 26, 4:01 PM EDTSevere Thunderstorm WarningMRXMonroe59 min
Jun 26, 4:09 PM EDTSevere Thunderstorm WarningMRXMcMinn36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.